Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 123, NWS Milwaukee, WI

September 3, 2011Iowa County, Lafayette County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 3, 2011, 2:46 AM CDT for Iowa County, Lafayette County, Sauk County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2011, 2:46 AM CDT (07:46 UTC)
Expired
Sep 3, 2011, 3:15 AM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Iowa County, WI, Lafayette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 114 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 3:00 AM CDTTSTM WND DMGHollandale, WINUMEROUS REPORTS OF TREES AND POWER LINES DOWN ACROSS THE SOUTHEAST PART OF THE COUNTY BETWEEN 3 AM AND 311 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 12:48 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KMKX 030746
SVRMKX
WIC049-065-111-030815-
/O.NEW.KMKX.SV.W.0123.110903T0746Z-110903T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT SAT SEP 3 2011

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN...
  SOUTH CENTRAL SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 315 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SPRING GREEN TO COUNCIL HILL...AND MOVING EAST AT 35 MPH.
  PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DARLINGTON AROUND 255 AM CDT.
  BLUE MOUND STATE PARK AROUND 300 AM CDT.
  YELLOWSTONE LAKE STATE PARK AROUND 305 AM CDT.
  ARGYLE AND BLANCHARDVILLE AROUND 310 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE BLUE
MOUND ST PARK...HOLLANDALE...BARNEVELD...YELLOWSTONE LAKE ST PARK...
LAMONT...GRATIOT...WIOTA...SOMERS...WOODFORD AND SOUTH WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4325 9005 4327 8974 4324 8979 4324 8980
      4321 8984 4251 8984 4251 9043
TIME...MOT...LOC 0746Z 270DEG 32KT 4317 8997 4248 9032
WIND...HAIL 60MPH 0.75IN

$$

REM
1 follow-up statement
321 
WWUS53 KMKX 030803
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
303 AM CDT SAT SEP 3 2011

WIC049-065-111-030815-
/O.CON.KMKX.SV.W.0123.000000T0000Z-110903T0815Z/
IOWA WI-LAFAYETTE WI-SAUK WI-
303 AM CDT SAT SEP 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SAUK...LAFAYETTE AND EASTERN IOWA COUNTIES UNTIL 315 AM CDT...

AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF MAZOMANIE TO
BLANCHARDVILLE TO SHULLSBURG...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ARGYLE AROUND 310 AM CDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE WIOTA...
GRATIOT...WOODFORD...SOMERS AND SOUTH WAYNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY 
LEAD TO URBAN AND SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE 
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4325 9005 4327 8974 4324 8979 4324 8980
      4321 8984 4251 8984 4251 9043
TIME...MOT...LOC 0802Z 270DEG 32KT 4324 8980 4284 8990
          4256 9014
WIND...HAIL 60MPH 1.00IN

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:33 AM CDT, 13 minutes earlier.

Area forecast discussion, Sep 3, 2:33 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
233 AM CDT SAT SEP 3 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE...HIGH

SURFACE BOUNDARY FROM EASTERN IOWA ACROSS NORTHERN ILLINOIS EARLY
THIS MORNING EXPECTED TO PUSH NORTH AS SURFACE LOW NEAR LAKE
WINNIPEG MOVES EAST TO NEAR LAKE SUPERIOR THIS EVENING.  FRONT IS
RATHER DIFFUSE WITH A DOUBLE STRUCTURE AND MAIN INSTABILITY
REMAINING SOUTH ALONG BOUNDARY THAT SHOULD SAG SOUTH AND EXTEND
ACROSS WEST CENTRAL ILLINOIS TO NORTHERN INDIANA THIS EVENING.

EARLY MORNING THUNDERSTORMS AIDED BY A WEAK TO MODERATE SOUTHWEST
850 MB JET ACROSS IOWA PUSHING TOWARD SOUTHWEST WISCONSIN ALONG
WITH UPPER DIVERGENCE ASSOCIATED WITH A RIGHT ENTRANCE REGION OF A
70 KNOT UPPER JET ACROSS NORTHERN WISCONSIN. THE UPPER JET LIFTS
NORTHEAST LATER THIS MORNING BUT UPPER DIVERGENCE INCREASES AGAIN
BY AFTERNOON AS UPPER TROUGH PUSHES TOWARD THE UPPER GREAT LAKES.

HIGH DEW POINTS IN THE LOWER 70S WILL REMAIN POOLED ACROSS SOUTHERN
WISCONSIN INTO THE EARLY EVENING ALONG WITH PRECIPITABLE WATER
VALUES APPROACHING 2 INCHES.  THEREFORE HEAVY RAIN IS A POSSIBILITY.
LOCAL 4 KM WRF OFF LAPS BRINGS THE STRONG IOWA MCS ACROSS SOUTHERN
WISCONSIN THROUGH 14Z THEN LINGERING SCATTERED SHOWERS. 03Z HRRR IS
SIMILAR BUT IS NOT AS STRONG WITH THE STORMS.   AFTER THAT THE
GENERAL TREND OF THE NAM APPEARS REASONABLE.

BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE EARLY THIS MORNING THEN
AGAIN THIS AFTERNOON INTO THE EARLY EVENING.  PRIMARY THREAT WILL BE
WIND DAMAGE.

.SUNDAY THROUGH FRIDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

A GOOD AMOUNT OF DRY AIR WILL WORK INTO THE AREA BY SUNDAY MORNING
BEHIND THE DEPARTING WAVE AND SURFACE FRONT...WITH PRECIPITABLE
WATER VALUES FALLING DOWN TO AROUND 1/2 INCH. SHOULD BE DRY THROUGH
THE DAY WITH COOLER HIGHS STRUGGLING TO AROUND 70.

A REINFORCING SHOT OF DRIER AND COOLER AIR WILL PUSH INTO THE AREA
SUNDAY NIGHT INTO MONDAY AS THE MAIN TROUGH AXIS MOVES THROUGH AND
HIGH PRESSURE SLIDES IN. WILL BE A COOL LABOR DAY...WITH TEMPS
STARTING IN IN THE MID TO UPPER 40S AWAY FROM THE LAKE...WITH LOW
50S NEAR THE LAKE. MODELS HAVE TRENDED A BIT COOLER OVER THE LAST 24
HOURS...SO NUDGED HIGHS DOWN A COUPLE DEGREES. MAY EVEN END UP BEING
COOLER WITH HIGHS ONLY IN THE LOW 60S IF CURRENT MODEL 925 MB TEMPS
OF 9-10C VERIFY. WILL DEFINITELY BE A STARK CONTRAST TO THE 90
DEGREE WEATHER FROM THE LAST TWO DAYS...ESPECIALLY WITH SOME CLOUDS
POSSIBLE AND A NORTHERLY BREEZE.

HIGH PRESSURE IS THEN EXPECTED TO HOLD PRETTY WELL THROUGH MUCH OF
THE REMAINDER OF THE WEEK. SKIES SHOULD BE MOSTLY CLEAR...WITH
TEMPERATURES SLOWLY MODERATING TO AROUND NORMAL BY THURSDAY OR
FRIDAY.

THE ONLY POSSIBLE HICCUP TO THE CURRENT EXPECTED WEATHER WOULD BE
THE REMNANT CIRCULATION OF TROPICAL STORM LEE. MODELS ARE NOT IN
GREAT AGREEMENT WITH THIS SYSTEM...BUT THE LATEST ECMWF DOES SUGGEST
A FEW SHOWERS POSSIBLE FRIDAY AS THE LOW MEANDERS BACK WESTWARD. TOO
MUCH UNCERTAINTY AT THIS POINT TO ADD POPS...BUT SOMETHING TO WATCH
DOWN THE ROAD.

&&

.AVIATION...

AREAS OF IFR/LIFR IN FOG/STRATUS ESPECIALLY OVER SOUTH CENTRAL
WISCONSIN EARLY THIS MORNING...ALTHOUGH SOME IFR IN FOG ALSO
EXPECTED SOUTHEAST.

MVFR/IFR ALSO EXPECTED IN AREAS OF SHOWERS/THUNDERSTORMS.

&&

.MARINE...

MAINLY LIGHT WINDS TODAY AND TONIGHT UNTIL A COLD FRONT BRINGS
INCREASING NORTHWEST/NORTH WINDS LATE TONIGHT.  PERIODS OF
SHOWERS/THUNDERSTORMS EXPECTED.

BRISK NORTHWEST TO NORTH WINDS ARE EXPECTED TO CONTINUE SUNDAY AND
SUNDAY NIGHT. THESE WINDS AND RESULTANT WAVES WILL LIKELY REACH
SMALL CRAFT ADVISORY LEVELS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SUNDAY THROUGH FRIDAY...DDV/07
TODAY/TONIGHT AND AVIATION/MARINE...HENTZ/06
Hazardous weather outlook, Sep 2, 8:02 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
802 PM CDT FRI SEP 2 2011

WIZ046-047-051-052-056>060-062>072-031215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
802 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP ALONG AND NEAR A
STATIONARY FRONT OVER THE AREA. GUSTY WINDS AND SMALL HAIL WOULD
BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY...MAINLY
SOUTH OF A LONE ROCK TO HORICON TO PORT WASHINGTON LINE. THE
STATIONARY FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS
SATURDAY...ALONG WITH A STRONG COLD FRONT MOVING THROUGH THE AREA
SATURDAY EVENING. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN ON SATURDAY.

LMZ643>646-031215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
802 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A STATIONARY
FRONT ACROSS THE AREA. GUSTY WINDS AND SMALL HAIL WOULD BE THE MAIN
HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SATURDAY INTO
SATURDAY EVENING...MAINLY SOUTH OF PORT WASHINGTON. THE STATIONARY
FRONT WILL CONTINUE TO PRODUCE THUNDERSTORMS SATURDAY...ALONG WITH A
STRONG COLD FRONT MOVING THROUGH THE AREA SATURDAY EVENING. GUSTY
WINDS AND LARGE HAIL WOULD BE THE MAIN HAZARDS.

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY THROUGH TUESDAY. BRISK
NORTHWEST TO NORTH WINDS ARE EXPECTED SUNDAY THROUGH MONDAY...IN THE
WAKE OF A STRONG COLD FRONT. THE SUBSEQUENT HIGH WAVES ARE POSSIBLE
DURING THIS TIME...AND INTO TUESDAY BEFORE SUBSIDING.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 3, 1:47 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
147 AM CDT SAT SEP 3 2011

WIZ056-062-067-030745-
IOWA-LAFAYETTE-SAUK-
147 AM CDT SAT SEP 3 2011

...STRONG THUNDERSTORMS MOVING TOWARD IOWA AND LAFAYETTE COUNTIES...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
DODGEVILLE TO 44 MILES WEST OF DARLINGTON...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BLACKHAWK LAKE RECREATION AREA BY 215 AM CDT...
  LONE ROCK AIRPORT AND BELMONT BY 225 AM CDT...
  MINERAL POINT AIRPORT AND BENTON BY 230 AM CDT...
  GOVERNOR DODGE STATE PARK AND SPRING GREEN BY 235 AM CDT...
  DARLINGTON BY 245 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

REM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 1:58 AM CDTSevere Thunderstorm WarningMKXIowa, Lafayette47 min
Sep 3, 3:15 AM CDTSevere Thunderstorm WarningMKXDane, Green45 min
Sep 3, 3:39 AM CDTSevere Thunderstorm WarningMKXDane, Green, Jefferson, Rock66 min
Sep 3, 4:17 AM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha28 min
Sep 3, 4:41 AM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Washington, Waukesha49 min
Sep 3, 4:51 AM CDTSpecial Marine WarningMKX114 min
Sep 3, 5:00 AM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee46 min
Sep 3, 5:08 AM CDTSpecial Marine WarningMKX99 min
Sep 3, 10:11 AM CDTAreal Flood AdvisoryMKXGreen3 hr
Sep 3, 2:58 PM CDTSmall Craft AdvisoryMKX3 days

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.